Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 331, NWS Birmingham, AL

April 30, 2005Barbour County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2005, 7:57 AM CDT for Barbour County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2005, 7:57 AM CDT (12:57 UTC)
Expired
Apr 30, 2005, 9:00 AM CDT
In force
63 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Barbour County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 5:05 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
1.1
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 301258
SVRBMX
ALC005-301400-
/O.NEW.KBMX.SV.W.0331.050430T1257Z-050430T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 AM CDT SAT APR 30 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF EUFAULA

* UNTIL 900 AM CDT

* AT 753 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE       
  EXTENDING FROM UNION SPRINGS TO 11 MILES SOUTHEAST OF TROY...AND   
  MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LOUISVILLE...CLAYTON...TEXASVILLE...BATESVILLE AND BAKERHILL.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS 
IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3203 8542 3195 8561 3164 8573 3164 8542
      3172 8542 3173 8521 3179 8514 3206 8506
      3215 8541

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 4:19 AM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 30, 4:19 AM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 AM CDT SAT APR 30 2005

.SHORT TERM...(TODAY THRU MONDAY).
NOT MUCH TIME MODEL DISCUSSIONS THIS MORNING TO TO ONGOING SEVERE
WEATHER.  NEEDLESS TO SAY...AIRMASS IS PRIMED FOR SEVERE
THUNDERSTORMS TODAY AND WENT CATEGORICAL POPS FOR MOST OF THE
FORECAST AREA.  MODELS CONTINUE TO SLOW MOVEMENT OF COLD FRONT AND
HAD TO INCREASE RAIN CHANCES FOR SOUTHERN COUNTIES FOR THIS
EVENING. COLD FRONT HAS FINALLY MADE IT INTO NW ALABAMA AND
SHOULD BE NEAR A TCL-BHM-ANB LINE AROUND NOON TODAY.  RAIN SHOULD
OUT OF CENTRAL ALABAMA BY MIDNIGHT WITH CLEARING SKIES FROM NORTH
TO SOUTH.

GOOD COLD AIR ADVECTION ON SUNDAY WILL BRING MOSTLY CLEAR SKIES...
COOLER TEMPS...AND DRIER AIR.  DUE TO THE DRIER AIRMASS...LOWS
WILL DROP BACK INTO THE 40S TONIGHT AND SUNDAY NIGHT.  SOME
INCREASE IN HIGH CLOUDS ON MONDAY AS WEAK SHORT WAVE TROF MOVES
INTO THE OHIO VALLEY.

.LONG TERM...(TUESDAY THRU FRIDAY).
GLOBAL MODELS HAVE BEEN VERY INCONSISTENT WITH WEATHER PATTERN
NEXT WEEK AS MODELS HAVE NOW BACKED OFF CONSIDERABLY ON RAINFALL
AMOUNTS.  CONFIDENCE IS LOW FOR THIS TIME PERIOD...BUT BEST RAIN
CHANCES LOOK TO BE WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     74  48  71  45 /  80  10   0  10
ANNISTON    75  49  71  46 /  80  20   0  10
BIRMINGHAM  74  48  71  45 /  80  10   0  10
TUSCALOOSA  74  47  71  46 /  80  10   0  10
CALERA      74  48  71  46 /  80  20   0  10
AUBURN      78  53  75  48 /  80  50   0  10
MONTGOMERY  77  52  74  48 /  80  40   0  10
TROY        78  54  76  48 /  80  60   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

58/ROSE
Hazardous weather outlook, Apr 29, 11:00 PM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CDT FRI APR 29 2005

ALZ011>015-017>050-301230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1100 PM CDT FRI APR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(FOR THE REMAINDER OF THE NIGHT).

A TORNADO WATCH IS IN EFFECT FOR A PORTION OF NORTHWESTER
ALABAMA...GENERALLY NORTHWEST OF A LINE FROM ALICEVILLE IN
PICKENS COUNTY...TO JASPER IN WALKER COUNTY.  THIS WATCH
INCLUDES THE TUSCALOOSA METROPOLITAN AREA.  AN APPROACHING LINE OF
THUNDERSTORMS HAS A HISTORY OF PRODUCING WIND DAMAGE IN PORTIONS OF
MISSISSIPPI...AS WELL AS HAIL OVER ONE INCH IN DIAMETER.  SEVERAL
TORNADOES HAVE ALSO BEEN REPORTED.

FARTHER EAST..DATA POINTS TO A MUCH MORE STABLE ATMOSPHERE.  AS A
RESULT THERE IS LOW TO MODERATE CONFIDENCE THAT SEVERE STORMS COULD
SURVIVE IN CENTRAL ALABAMA.  HOWEVER...A SURGE OF MOISTURE INTO
THE AREA AND A LOW LEVEL JET COULD PROVIDE THE ADDITIONAL
INGREDIENTS FOR SEVERE ACTIVITY.  THIS EVENT IS EVOLVING EVERY
MINUTE AND WILL BE MONITORED CLOSELY. ANYONE ATTENDING OUTDOOR
EVENTS SHOULD MONITOR A WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET CLOSELY.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

THUNDERSTORMS ALONG A SLOW MOVING COLD FRONT WILL CONTINUE TO AFFECT
AREAS SOUTH OF INTERSTATE 20 EARLY SATURDAY MORNING.  ISOLATED SEVERE
STORMS ARE POSSIBLE DURING THE DAY SATURDAY.

SEVERAL STORM SYSTEMS ARE FORECAST TO MOVE ALONG THE GULF COAST
NEXT WEEK.  THERE IS THE POTENTIAL FOR HEAVY RAINFALL ACROSS SOUTH
ALABAMA WITH THESE SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE REQUIRED TONIGHT AND EARLY SATURDAY.

In the hours before

Special weather statement, Apr 30, 4:53 AM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 AM CDT SAT APR 30 2005

ALZ027-301100-
TALLADEGA-
453 AM CDT SAT APR 30 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL
600 AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 452 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 16 MILES NORTHEAST OF LINCOLN TO 22 MILES
WEST OF ALPINE BAY RESORT...MOVING SOUTHEAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
LINCOLN...MUNFORD...ALPINE BAY RESORT...WINTERBORO...WALDO...
TALLADEGA...AND CHILDERSBURG THROUGH 600 AM CDT.

TALLADEGA INTERNATIONAL SPEEDWAY WILL BE AFFECTED BY THE SHOWERS
AND THUNDERSTORMS BETWEEN 545 AM CDT AND 7 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED...WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

STRONG GUSTY WINDS IS ANOTHER CONCERN. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.

MBS/91
Special weather statement, Apr 30, 4:58 AM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 AM CDT SAT APR 30 2005

ALZ012>013-015-022-301020-
458 AM CDT SAT APR 30 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH NUMBER 214.

FAYETTE           LAMAR             PICKENS           WALKER

ALZ017>020-023>027-030>035-039>040-301020-
458 AM CDT SAT APR 30 2005

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 214.

BIBB              BLOUNT            CALHOUN           CHEROKEE
CHILTON           DALLAS            ETOWAH            GREENE
HALE              JEFFERSON         MARENGO           PERRY
SHELBY            ST. CLAIR         SUMTER            TALLADEGA
TUSCALOOSA
Special weather statement, Apr 30, 5:42 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 AM CDT SAT APR 30 2005

ALZ017>018-020-023>024-026-030>031-301105-
542 AM CDT SAT APR 30 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 214.

BLOUNT            CHEROKEE          ETOWAH            GREENE
JEFFERSON         ST. CLAIR         SUMTER            TUSCALOOSA

ALZ019-025-027-032>035-039>040-301105-
542 AM CDT SAT APR 30 2005

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 214.

BIBB              CALHOUN           CHILTON           DALLAS
HALE              MARENGO           PERRY             SHELBY
TALLADEGA
Special weather statement, Apr 30, 6:45 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 AM CDT SAT APR 30 2005

ALZ019-025-027-032>035-039-301200-
645 AM CDT SAT APR 30 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 214.

BIBB              CALHOUN           CHILTON           HALE
MARENGO           PERRY             SHELBY            TALLADEGA

ALZ040-301200-
645 AM CDT SAT APR 30 2005

THE FOLLOWING COUNTY REMAINS IN TORNADO WATCH 214.

DALLAS
Special weather statement, Apr 30, 7:25 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
725 AM CDT SAT APR 30 2005

ALZ040-301235-
725 AM CDT SAT APR 30 2005

THE FOLLOWING COUNTY HAS BEEN CLEARED FROM TORNADO WATCH 214...

DALLAS
Special weather statement, Apr 30, 7:29 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
729 AM CDT SAT APR 30 2005

ALZ021-028-036-301245-
729 AM CDT SAT APR 30 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 215...

CLAY              CLEBURNE          COOSA

ALZ029-037>038-041>050-301245-
729 AM CDT SAT APR 30 2005

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 215...

AUTAUGA           BARBOUR           BULLOCK           CHAMBERS
ELMORE            LEE               LOWNDES           MACON
MONTGOMERY        PIKE              RANDOLPH          RUSSELL
TALLAPOOSA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:27 AM CDTSevere Thunderstorm WarningBMXFayette33 min
Apr 30, 2:49 AM CDTTornado WarningBMXFayette, Walker34 min
Apr 30, 3:19 AM CDTSevere Thunderstorm WarningBMXPickens56 min
Apr 30, 3:26 AM CDTTornado WarningBMXPickens44 min
Apr 30, 3:36 AM CDTTornado WarningBMXBlount35 min
Apr 30, 3:48 AM CDTTornado WarningBMXTuscaloosa57 min
Apr 30, 4:21 AM CDTTornado WarningBMXSt. Clair29 min
Apr 30, 4:23 AM CDTSevere Thunderstorm WarningBMXMarengo52 min
Apr 30, 4:42 AM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Tuscaloosa33 min
Apr 30, 4:43 AM CDTTornado WarningBMXCalhoun32 min
Apr 30, 4:50 AM CDTSevere Thunderstorm WarningBMXShelby55 min
Apr 30, 4:57 AM CDTTornado WarningBMXMarengo48 min
Apr 30, 5:06 AM CDTSevere Thunderstorm WarningBMXCherokee, Cleburne39 min
Apr 30, 5:10 AM CDTSevere Thunderstorm WarningBMXChilton35 min
Apr 30, 5:13 AM CDTSevere Thunderstorm WarningBMXTalladega48 min
Apr 30, 5:17 AM CDTSevere Thunderstorm WarningBMXCalhoun28 min
Apr 30, 5:25 AM CDTSevere Thunderstorm WarningBMXCoosa50 min
Apr 30, 5:39 AM CDTSevere Thunderstorm WarningBMXClay51 min
Apr 30, 5:40 AM CDTSevere Thunderstorm WarningBMXDallas65 min
Apr 30, 5:47 AM CDTSevere Thunderstorm WarningBMXCleburne43 min
Apr 30, 6:07 AM CDTSevere Thunderstorm WarningBMXRandolph38 min
Apr 30, 6:08 AM CDTSevere Thunderstorm WarningBMXTallapoosa67 min
Apr 30, 6:12 AM CDTSevere Thunderstorm WarningBMXElmore63 min
Apr 30, 6:16 AM CDTSevere Thunderstorm WarningBMXCoosa14 min
Apr 30, 6:24 AM CDTSevere Thunderstorm WarningBMXChambers66 min
Apr 30, 6:27 AM CDTTornado WarningBMXDallas33 min
Apr 30, 6:36 AM CDTSevere Thunderstorm WarningBMXLowndes39 min
Apr 30, 6:41 AM CDTSevere Thunderstorm WarningBMXRandolph34 min
Apr 30, 6:46 AM CDTSevere Thunderstorm WarningBMXAutauga, Lowndes47 min
Apr 30, 6:53 AM CDTSevere Thunderstorm WarningBMXLee67 min
Apr 30, 6:57 AM CDTTornado WarningBMXLowndes18 min
Apr 30, 7:02 AM CDTTornado WarningBMXMontgomery43 min
Apr 30, 7:13 AM CDTSevere Thunderstorm WarningBMXChambers17 min
Apr 30, 7:24 AM CDTSevere Thunderstorm WarningBMXPike51 min
Apr 30, 7:30 AM CDTSevere Thunderstorm WarningBMXBullock, Macon45 min
Apr 30, 8:03 AM CDTTornado WarningBMXBullock12 min
Apr 30, 8:12 AM CDTTornado WarningBMXBarbour37 min
Apr 30, 8:15 AM CDTSevere Thunderstorm WarningBMXRussell45 min
Apr 30, 8:26 AM CDTTornado WarningBMXRussell34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.